Objective: Intrathecal drug delivery systems (IT-DDSs) have gained more widespread use in patients with non-cancer-related pain, notably failed back surgery syndrome and spinal arachnoiditis. Secondary to the longer life spans of these patients, more complications have been discovered with IT-DDSs. With an estimated incidence of 1% to 3%, an uncommon but serious complication is that of granuloma formation.
Case Report: We describe a case of a 38-year-old woman with a malfunctioning IT-DDS containing morphine and bupivacaine. The device had stopped providing relief for several months because of presumed leakage from the connection site between the pump and the proximal catheter. The IT-DDS spontaneously resumed functioning. The IT-DDS was explanted for low battery life, upon which we discovered that the leakage site had been encapsulated by drug concretion and granuloma formation, thus providing a sealed conduit that reestablished drug flow between the pump and the catheter.
Conclusions: This case report reinforces the view that the infusate is the causal agent of this lesion.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Dr. Schneider was a pain medicine fellow when this case report was being developed. He is now with The Pain Management Group.
This work was presented at the American Society of Regional Anesthesia and Pain Medicine Spring 2010 Conference in Toronto, Ontario, Canada.